Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 100, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2000, 5:24 PM CDT for Howell County, Ozark County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 5:24 PM CDT (22:24 UTC)
- Expired
- May 18, 2000, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:05 PM CDT | Hail 0.75 | Leota, MO | |
| May 18, 6:25 PM CDT | Hail 1 | Moody, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 182225 SVRSGF MOC091-153-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 524 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI * UNTIL 615 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF GAINESVILLE...OR 13 MILES NORTH OF MOUNTAIN HOME...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... SOUTHEASTERN OZARK AND SOUTHERN HOWELL COUNTIES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED5 AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. LAT...LON 3661 9254 3643 9254 3642 9192 3664 9192 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 18, 3:40 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 PM CDT THU MAY 18 2000 SFC COLD FRONT CONTINUES TO MOVE EWD THIS AFTN. POSN OF FRONT WAS FROM NR IRK...TO SZL...AND TO JLN AT NOON. DWPTS AHEAD OF FRONT WERE IN THE MID 60S WITH SHARP DRYING BEHIND COLD FRONT. UPPER LVL JET MOVING NEWD ACROSS MO HAD CAUSED RIGHT REAR QUAD DRIFT ALONG FRONTAL ZONE. THIS RESULTED IN BANDS OF MID-LVL SHWRS FROM NERN OK INTO SWRN MO. LATEST KSGF-88D SHOWED THIN LINE OF SHWRS AND TSTMS ALG FRONT OVER THE XTRM SWRN PTN OF MO AS OF 1830Z. XPCT THIS TO BE THE BEGINNING OF A BKN LN OF SHWRS AND TSTMS THAT WILL AFFECT CNTRL/SWRN/AND SCNTRL MO THRU THIS EVENING. LATEST LAPS DERIVED CAPE VALUES WERE 2000 TO 2400 AHEAD OF FRONT. THIS ALONG WITH ADVECTION OF COOLER AIR ALOFT...AND LIFT FROM JET STREAK...WILL ALLOW TSTMS TO CONTINUE TO DVLP THIS AFTN. HOWEVER DUE TO POOR CONVERGENCE ALONG THE COLD FRONT...XPCT SVR TSTMS TO BE ISOLD. OTRW...UPPER LOW...THAT WAS OVER ERN NE THIS AM...IS FCST BY THE ETA TO SHEAR ENEWD THRU TONIGHT. THIS WILL LEAVE A GENERAL WSWRLY FLOW AT 500MB. UPPER LOW WILL FORCE SFC COLD FRONT SOUTH AND EAST OF THE AREA LATE TONIGHT. HOWEVER WITH UPPER LVL FLOW WSWRLY...THE COLD FRONT WILL BE QUITE SHALLOW...SINCE 850MB BAROCLINIC ZONE WILL BE PARALLEL TO THE UPPER FLOW...WITH THIS BAROCLINIC ZONE LOCATED FROM SRN MO TO WRN TX ON FRI. WEAK SHORT WV...THAT SHOWED UP IN UA ANALYSIS OVER NV AND AZ THIS AM...WILL APPROACH THIS 850MB BAROCLINIC ZONE AND CAUSE PCPN OVER OK AND TX ON FRI. 850 FLOW WILL BE NWRLY ACROSS THE CWFA...SO XPCT NO PCPN ON FRI...HOWEVER HIGH 850MB RH WILL ADVECT INTO THE AREA RESULTING IN SOME CLOUDS THAT WILL HAVE SOME IMPACT ON HIGH TEMPS. TEMPS ON FRI WILL COME CLOSE TO A BLEND BETWEEN FAN AND FWC. WEAK SHORT WV WILL MOVE INTO THE WRN OZARKS BY 20/12Z SAT AM. PCPN WILL MOST LIKELY BE IN THE FORM OF ELEVATED LIGHT SHWRS AS CONVERGENCE AT 850MB WILL BE POOR...DUE TO A WSTRLY WIND FLOW. AVN MOVES UPPER SYSTEM EWD AND AWAY FROM THE CWFA BY NOON SAT...SO WILL INCLUDE POPS FOR SAT AM. UPPER FLOW AFTER THIS TIME BECOMES NWRLY ACROSS THE PLAINS. NWRLY FLOW WILL INTRODUCE A TRICKY FACTOR INTO THE EXTENDED PERIOD. AVN FCSTS WHAT APPEARS TO BE AN MCS OVER THE WRN HIGH PLAINS SAT NGT AND SENDS MCS INTO CNTRL KS TO ERN NE BY SUN AM. LATEST MRF HAS UPPER LVL NWRLY FLOW CONTINUING OVER THE PLAINS THROUGH TUESDAY. WILL HAVE TO ADJUST EXTENDED PERIODS TO REFLECT A MOSTLY NIGHTIME THUNDERSTORM THREAT...BUT ACTUAL TIMING WILL BE HIGHLY DEPENDENT ON OUTFLOW BOUNDARIES FROM STORMS...SOMETHING THAT IS IMPOSSIBLE TO PREDICT IN THE EXTENDED. SPC HAS ISSUED A TORNADO WATCH FOR MAINLY EASTERN HALF OF THE CWFA UNTIL 9 PM TONIGHT. ZONES WILL BE ALIGNED HEAVILY ON THIS WATCH. CCF NUMBERS... SGF BE 055/069 052/073 054 123-04 JLN BE 055/070 052/073 054 122-03 UNO TE 056/071 052/073 054 129-05 VIH TE 056/071 052/073 054 129-0- .SGF...TORNADO WATCH UNTIL 9PM FOR ROUGHLY AN AREA ALONG AND EAST OF A LINE FROM CASSVILLE...TO OZARK...TO MARSHFIELD...TO LEBANON...TO CAMDENTON...AND TO ELDON. D.STEINMETZ
In the hours before
Special weather statement, May 18, 1:00 PM CDT, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 18 2000 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OZARKS THIS AFTERNOON AND EVENING... A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON OVER PORTIONS OF SOUTHWEST AND SOUTHCENTRAL MISSOURI. AREAS WITH THE GREATEST RISK OF SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM VERSAILLES...TO SPRINGFIELD...AND TO CASSVILLE. ANY SEVERE STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. A COLD FRONT EXTENDED FROM SEDALIA TO JOPLIN AT 12 NOON AND THE FRONT WAS MOVING EASTWARD. WARM...MOIST...AND UNSTABLE AIR PREVAILED AHEAD OF THE FRONT ACROSS CENTRAL MISSOURI TO SOUTHWEST AND SOUTHCENTRAL MISSOURI. THE COLD FRONT IS EXPECTED TO MOVE EAST AND EXTEND ALONG A LINE FROM VERSAILLES...TO BOLIVAR...AND TO CASSVILLE BY 400 PM. AT THE SAME TIME...SURFACE TEMPERATURES WILL WARM INTO THE LOWER 80S AHEAD OF THE FRONT...WHILE COOLER TEMPERATURES ALOFT...WILL MOVE IN FROM THE WEST. THE COMBINATION OF WARM AND MOIST AIR AHEAD OF THE COLD FRONT ...PLUS COOL AIR ALOFT...WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP FROM SOUTHWEST TO CENTRAL MISSOURI BY MID AFTERNOON. THE STORMS WILL MOVE EASTWARD WITH THE FRONT INTO SOUTHCENTRAL MISSOURI THROUGH LATE AFTERNOON AND INTO THE EVENING HOURS. THE FRONT SHOULD MOVE EAST OF THE REGION BY MIDNIGHT TONIGHT. REPEATING...ANY SEVERE STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .OUTLOOK FOR THE PERIOD FRIDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED. FOR MORE INFORMATION...CHECK OUT THE SPRINGFIELD MO NATIONAL WEATHER SERVICE HOME PAGE ON THE INTERNET AT HTTP://WWW.CRH.NOAA.GOV/SGF. D.STEINMETZ
Special weather statement, May 18, 2:47 PM CDT, 2 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 PM CDT THU MAY 18 2000 A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR PORTIONS OF SOUTHCENTRAL...SOUTHWEST...AND CENTRAL MISSOURI. THE WATCH INCLUDES THOSE MISSOURI COUNTIES OF BARRY...STONE... TANEY...CHRISTIAN...WEBSTER...LACLEDE...CAMDEN...MILLER...MARIES... PULASKI...PHELPS...WRIGHT...TEXAS...DENT...DOUGLAS...OZARK... HOWELL...SHANNON...AND OREGON. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A COLD FRONT CONTINUES TO MOVE EAST ACROSS THE MISSOURI OZARKS THIS AFTERNOON. THIS FRONT IS RUNNING INTO WARM...MOIST...AND UNSTABLE AIR AHEAD OF THE FRONT. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE FRONT FROM SOUTHERN BARRY COUNTY...THROUGH CHRISTIAN...WEBSTER ...LACLEDE...AND PULASKI COUNTIES. THESE STORMS COULD QUICKLY BECOME SEVERE. PERSONS IN THE WATCH AREA SHOULD LISTEN TO RADIO...TELEVISION...OR WEATHER RADIO...TO HEAR FOR POSSIBLE WARNINGS. D.STEINMETZ
Local storm report, May 18, 5:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....1
0510 PM PONTIAC MO 1 INCH HAIL
05/18/00 OZARK REPORTED BY AGTAP
BUSINESS.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:53 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 37 min |
| May 18, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 22 min |
| May 18, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 44 min |
| May 18, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.